A patient of NHS Scotland has successfully pursued a Scottish hospital for compensation after medication she was prescribed left her with permanent balance problems resulting in severe dizziness and unsteadiness.
Harper Macleod represented the victim and brought the case to a successful conclusion at the beginning of 2016, securing her a significant five-figure sum.
Details of the case
The client had developed an infection following treatment for inflammatory arthritis. The infection did not come as a surprise as it was a common side-effect of the prescribed treatment, however, it too required treatment in the form of intravenous antibiotic therapy.
The therapy was administered on an outpatient basis, by nurses, and the medication prescribed was called Tobramycin. The client was unaware of the side effects of this medication and was not advised that it can cause toxicity in the body, particularly in the inner ear, resulting in severe balance problems which, if not caught early enough, could become permanent.
During the course of treatment, the client indeed began to suffer balance problems but did not appreciate the relationship between the medication and the problems she was suffering from.
Upon returning to the hospital for follow-up, she reported the balance problems to the nurse who was not concerned and she was sent home, feeling reassured.
However, the balance problems began to deteriorate to the point that she was becoming increasingly unsteady on her feet and found it difficult to walk without the aid of elbow crutches. This was particularly noticeable when attempting to walk her dog.
Again, the client reported her deteriorating condition to the nurse who again did not take action. Given that, the client decided to email a consultant who was not directly involved in her care and whom she had not seen since the medication was prescribed. He made an appointment to see her and carried out balance tests. By this point, the client had been on the medication for over 30 days. It was noted at the appointment that the client was unable to walk, heel to toe, without falling over. The Tobramycin was consequently stopped.
Unfortunately, the client was advised that the balance problems, she was experiencing, would now be permanent. She also now had permanent tinnitus and hearing loss as the medication had damaged her inner ear organs including the cochlea, due to the length of time she had been taking it.
As a result of the condition, the client was unable to drive in the dark, requires two elbow crutches to walk and required to give up her post as a club doctor at a sports club.
What we did
We were able to argue that there was a lack of a proper system of monitoring for Tobramycin toxicity. There should have been a system in place at the clinic whereby the client was asked about symptoms of balance problems and dizziness which would then be further investigated leading to the Tobramycin being stopped. The allegation was that Tobramycin ought to have been stopped at an earlier stage and had it been, the high levels of toxicity which had accumulated in the client’s auditory apparatus would have dissipated relieving her of most if not all of her symptoms.
The client, as part of her claim, sought recovery of vestibular rehabilitation, a hearing aid, adaptations to her home and motor vehicle as well as compensation for her pain and suffering.
The case settled, in early 2016, for a significant five-figure sum.
Get in touch
If you have experienced any issues similar to those discussed, or would like to talk to someone about a potential case, please get in touch